Discussions that mention cozaar

High & Low Blood Pressure board


Uric Acid:
Aspirin is a double-edged sword. In LOW doses it increases serum uric acid by preventing its excretion, in very high doses (several grams per day) it is a potent uricosuric.

Diuretics pose a different kind of complicated problem that has to do with the body's electrical balance which must be kept at ZERO. Thus certain ions must be excreted together, like Na+ and K+ and in order to do this excretion of other ions must be suppressed...urate is one of these. Thus diuretics DIRECTLY casue retention of uric acid. In fact, my use of thiazides CAUSED me to develop gout; that's not an uncommon scenario.

One pleasant wrinkle, there seems to be ONE antihypertensive that casues excretion of uric acid: Losartan (Cozaar.) Strangely, it is the ONLY ARB that has this pleasant effect.
FlowerGirl,

Currently on HCTZ 50 mg., spironolactone, and ramipril? Do I have that right.

Firstly, if your ankles swell with a CCB, then no more CCB's.

Why the spironolactone...did you have low potassium issues in the past? Remeber both spironolactone and ramipril are potassium sparing so the very BEST thing you could have added was HCTZ because it tends to dump potassium along with sodium.

Dig up any old BP test...uric acid is routinely done. What number?

If you have any uric acid issus with HCTZ, then a good co-drug is losartan (Cozaar)...it is the only BP drug that dumps uric acid and thus it tends to prolong life better than other ARB's that have more of an effect on BP. Interesting, no?
If HCTZ causes problems, then give Lasix a try.
My BP regimen is 40 mg Lasix and 50 mg. Cozaar...it's the best combo I;ve found and works SUPERBLY to battle my salt addictio/edema problems.

If you have no issues with hypokalemia, then spironolactone may be a bad idea. HyPERkalemia is FAR more dangerous than hyPOkalemia.


When you have your next blood draw, check the glucose level to make sure the HCTZ isn't raising it.

(p.s. If you are a salt-sensitive hypertensive NOTHING works as well as a diuretic...like a trip to LOURDES :angel: compared to the other meds around.)

When I took HCTZ for 20 years, my dose was 50 mg./day...anyone with edema issues needs at least that much.
[QUOTE]Other than medicating gout AFTER it develops, is there anything one can do to PREVENT a high concentration of uric acid in the body?

Yes, there is a fairly benign drug called allopurinol...cheap too. aken every day it causes the body to make less uric acid. It has far fewer side effects than the drugs to remove more of it.

Cozaar is probably the ONLY antihypertensive that casues more uric acid to be excreted. So if one is going to try an ARB, that's the one to take.

Last and very much least is a diet that eliminates PURINES from the diet...these are foods that are high in nucleic acids. Toruble with the diet cure is that it is bothe tedious and usually inefffective, But before allopurinol that;s all they had...until the patient died of gout.:(


[QUOTE]I was curious what "trouble" someone taking a diuretic while on a sodium restricted diet can get into?

That trouble is a very low serum sodium, aka hyponatremia or water intoxication, which mannifests as shift of water from the plasma into the brain cells. One can develop nausea, vomiting, headache and malaise and worse, , confusion, diminished reflexes, convulsions, stupor or coma >>>death.

It's sometimes seen in marathon runners in the heat who keep losing salt and water and replacing the fluid with only water.

Less horrifying is the drag-around condition someone experiences from walking aroung with a low serum sodium in the 120's...that bedevilled me for years while taking HCTZ even though I was eating salt like Lot's wife. If I's STOPPED eating salt I'd probably have keeled over.

(Lasix doesn't do this.)
Is there a place that sells cherries year round? Not a long-term solution, I would think. :(

I've made an entry in my notebook, jotting down the names of Allouprinol and Cozaar next to an entry on uric acid. Good to know. Thanks, Phlox and Lenin! :)